Signs and Symptoms of an Overdose
A substance abuse overdose happens when an individual takes a poisonous and toxic level of a drug or substance. Everyone's tolerance level is different and depending on the person's health, age and what type of substance was used makes a big difference as far as what level consumed becomes toxic to the individual. Combining drugs and alcohol also makes a huge difference where possible overdose is concerned, so always take the possibility of an overdose seriously.
The most important thing to understand is that an overdose can lead to major organ damage, serious brain damage and death. Sometimes depending on the circumstances an overdose can cause instant death so this is never to be taken lightly. Accidental overdose happens quite often, this can happen if medications are taken too soon, taking a combination of drugs or medications that should never be mixed, and taking a larger dose than directed or prescribed. An Intentional Overdose takes place when an individual knowingly takes a substance or drugs deliberately to inflict harm to them self.
There are thousands of people that abuse drugs for the sake of getting high that have accidentally overdosed in the process. Abusing street drugs, over the counter medications, prescription drugs, alcohol, or combining substances has resulted in far too many serious overdoses in the past and still continues to happen today. This happens to people of all ages, sadly young children have accidently died ingesting substances that were in their reach.
This new report is sad as a toddler loses his life from a methadone overdose after the step mother leaves methadone in a sippy cup and in the reach of the child.
Overdose symptoms vary depending on the substance that's been used, how much was taken, was it combined with another substance, and how was it administered. The individuals overall health and age is also a factor when describing symptoms of an overdose. Below are general symptoms that may occur due to a drug overdose.
Overdose Signs and Symptoms
- Nausea, vomiting or both
- Abdominal cramps or pain
- Drowsiness and confusion
- Unsteadiness and loss of balance or staggering
- Breathing problems
- Bleeding internally
- Visual disturbances
Aspirin Overdose Symptoms
- Tiredness and fatigue
- Slight temperature
- Disoriented or confused
- Pass out
- Heart beats rapidly
- Breathing becomes rapid
- Ear ringing
- Become hyperactive
Alcohol Poisoning Symptoms
Seek help immediately because the individual may stop breathing, choke on their own vomit, or become dehydrated which can cause permanent brain damage or death. Other symptoms include:
- Inability to wake the individual
- Mentally confused
- Decreased slow breathing
- Breathing becomes irregular taking 10 or more seconds in between breaths
- Pale bluish skin color-low body temp
A narcotic overdose can cause the individual to become extremely sleepy, their breathing can become slowed and they can even become unconscious.
Stimulants are also referred to as uppers; an overdose may cause excitability, the heart rate may increase and their breathing becomes fast.
Depressants are also referred to as downers; an overdose causes the opposite symptoms of stimulant overdose. Fatigue and tiredness, decreased heart rate and slowed breathing.
Prescription Drug Overdose Symptoms
Prescription drug abuse is increasing everywhere; people of all ages are misusing or abusing them to get high more and more every day. Young people especially are using prescription painkillers to get high. Some of the symptoms associated with a prescription drug overdose may include:
- Individual may become agitated
- Convulsions may occur
- Behavior may become paranoid
- Individual may become drowsy
- Individual may hallucinate
- Nausea and vomiting may occur
- When pupils are exposed to light, there is no change
- Individual becomes unsteady
- Skin may become very hot and dry
- Sweating can occur
- Individuals may become violent or aggressive
Watch this video and see how easy it is to overdose on painkillers and prescription drugs prescribed by your physicians if your doctors don't what that you are already taken other medications.
It's important to understand that the overdose symptoms for all drugs and substances listed above are general. Each individual drug whether it is an illegal drug, legal prescription drug or over the counter medication has their own unique symptoms when used in large doses or combined with other drugs or alcohol. Seek help immediately if you suspect an overdose with yourself or someone else, it can be a matter of life or death.